I sometimes like to think of my current condition as “shitty puberty.” Not that puberty is a fun ride for anyone, but this experience seems like a cut-rate version. Instead of well thought out, illustrated “what’s happening to my body?” books and parents talking to me about things I don’t want to hear about, plus all my friends going crazy at the exact same time as me, I’ve got glossy pamphlets and internet forums with random advice. Okay, maybe this comparison isn’t working….
But in this post I will talk about what is happening to my body. There’s a long menu of possible side effects for Lenvima. Here are the ones I have so far:
–The hand part of hand-foot syndrome. We’ve been over this. There is peeling and constant moisturizing. There is hypersensitivity to texture and to heat. For that I use hand creme (Eucerin: extra urea!) and sometimes my hands are too slippery to take a credit card out of my wallet, and my touch screens are hideous. And gloves for things that didn’t used to need gloves. Sudden online shopping for oven mitts and barbecue gloves isn’t on the side effect list but I’ve got that one.
The ambient pain appears to be well treated by Gabapentin, but as I’ve already written about, that leads to forgetting nouns. And I think it’s blurring my vision from time to time. Which suck, when I can’t properly see the screen or read a book. I’ve been in a pretty good mood most of the time lately, but is that my actual emotional state or is it the excessive euphoria that listed as a potential side effect? Though if this is excessive euphoria, that would make me actually depressed….
–My blood pressure is going up. I started at 120/80, and got up to 150/100. So now I’m on blood pressure meds and am creeping back down. They make my legs swell. Also I have to pee a lot, which wakes me up more at night. But I’m supposed to stay hydrated. Did I mention they also make my balance worse? And the blood pressure meds and the Gabapentin can lead to dizziness?
–Lenvima can raise hell in your digestive system. I had serious nausea at various times. But I got to the point of taking my anti-nausea meds preemptively, then I would sleep for 10 hours a night and wake up tired. Drag. Though the cause of the fatigue could also be the Lenvima, or the Gabapentin, or the combination of everything. A week ago Saturday I woke up, had breakfast, forgot to take my nausea meds, and felt ok. And I wasn’t tired. So now, I take the anti-nausea meds only as needed, and I’m less tired. I’d rather feel a little nauseous a couple times a day than exhausted all the time. But something else is also sapping energy, so I’m not at 100%. But then, I am bombing my body with what is essentially a combination of the best of modern medicine and late-medieval alchemy. Did I mention entirely random indigestion? Constipation? I’ll spare you the details on the latter, but thanks to advice from my pharmacist, I have learned that they have made some impressive advances in stool softeners since the last time I needed one, and things are getting better there.
–Weight loss is also a side effect. I realize I am a special case, but I kid you not, this one is awesome. The Lenvima
Diet Cleanse: It Really Works! I’m going to shut up while I’m ahead here.
–This week’s new thing is waking up super early. I started writing this entry at 6am, and I’ve been awake since 4:30. I’ve had early wake-up insomnia before on and off for years, but this is different. My usual treatment is if I’m up early enough, get a physical copy of Harper’s (interesting but not too stimulating) and read it in the living room under low light until I’m sleepy and go back to bed. My problem? I can’t focus my eyes well enough to read Harper’s. So instead, I’m catching up on my blogging.
My rule on symptoms is that they don’t exist until I’ve had them for a week. So it’s not a symptom yet. It may be because of the bladder action. It might be something else. Or maybe it’s not.
It’s too early to tell. </rimshot>.